Health authorities in the United Kingdom have issued a renewed safety warning concerning counterfeit Botox injections following a significant increase in hospitalizations. The Medicines and Healthcare products Regulatory Agency (MHRA) announced an intensified crackdown on the illicit trade of these treatments, which can lead to botulism, a life-threatening condition characterized by muscle paralysis.

Botulism can manifest as difficulty breathing, slurred speech, and muscle weakness, with symptoms potentially developing up to a month after administration. The MHRA is mandating more explicit safety warnings on product packaging and patient leaflets to address the growing concern.

In May, two individuals in Leeds were reported to have suffered suspected botulism after undergoing aesthetic treatments. Last year, a 36-year-old mother of three experienced a critical illness following similar injections. Annually, an estimated 900,000 Botox procedures are performed in Britain.

Botulinum toxin, the active ingredient in Botox, is designed to temporarily paralyze facial muscles to reduce wrinkles. However, when counterfeit or improperly administered, the toxin can spread beyond the injection site into the bloodstream, triggering botulism. The UK Health Security Agency (UKHSA) recorded at least 38 cases of botulism poisoning linked to unlicensed products last year.

One documented case involves Kaylie Bailey, who received three anti-wrinkle injections for £75, a significantly lower price than usual. Within days, she experienced vision problems and was initially diagnosed with ptosis, or drooping eyelids, at Sunderland Royal Hospital. Her condition worsened, leading to a second hospital admission where she was diagnosed with botulism. Ms. Bailey required intensive care for three days and received an anti-toxin, undergoing resuscitation when she stopped breathing. She later identified the product used as Toxpia, an illegal Botox-type treatment.

Dr. Alison Cave, MHRA chief safety officer, emphasized the importance of public awareness regarding the risks of unlicensed products and urged individuals to seek treatment only from qualified practitioners. Dr. Martin Bewley, a consultant in health protection at the UKHSA, advised that while botulism is rare, it can be serious and recommended immediate medical attention for anyone experiencing symptoms like difficulty swallowing after recent cosmetic treatments, suggesting contact with NHS 111 or equivalent services.